Winter Weather, Northern Herkimer
- When
- March 23, 6:00 AM EST to 9:54 PM EST
- Where
- Northern Herkimer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -74.962 (the zone’s center; the record gives no point)
A late season snowfall impacted the region on Monday, March 23rd, 2020. This was brought on by an anomalously cold air mass interacting with a coastal low pressure system.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A late season snowfall impacted the region on Monday, March 23rd, 2020. This was brought on by an anomalously cold air mass interacting with a coastal low pressure system. Snowfall totals ranged from an inch in the Mid-Hudson valley up to almost 10 inches in the southern Adirondacks and northern Lake George Saratoga region. The lower amounts were mainly confined to the Lower Hudson Valley due to a rain and snow mix throughout much of the day. Snow intensity increased during the late afternoon and early evening hours impacting the evening commute. As a result, a tractor trailer crashed on Interstate 87 South prompting portions of the interstate to be closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 23, 5:48 AM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
648 AM EDT Mon Mar 23 2020
.SYNOPSIS...
A complex storm system will bring snow and rain to the
region today into tonight. The higher snow totals will be over the
higher terrain, and the precipitation will end after midnight, as a
coastal low pressure system passes northeast of Cape Cod. High
pressure briefly builds in from the Great Lakes Region, and
southeast Canada with fair and dry weather for Tuesday. Another
storm system will bring more snow and rain to the region Wednesday
into Wednesday Night.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Winter Storm Warning for western Ulster and western Greene
counties to 2 AM EDT TUE...
Winter Storm Warning for the southern VT and the Berkshires
from 2 PM Mon through 4 AM EDT TUE...
Winter Weather Advisories issued for the southern Adirondacks,
western and central Mohawk Valley, northern Saratoga Region and
the Glens Falls area. Helderbergs, and the Schoharie Valley
from 6 AM Mon through 2 AM EDT TUE...
Winter Weather Advisory for the northern Taconics of eastern
Rensselaer County, and northern Litchfield County from 2 pm
today to 4 AM EDT TUE...
As of 630 AM EDT...A strong 1042 hpa sfc anticyclone continues
to slide east of eastern ME and New Brunswick. A lead short-
wave embedded within the northern stream is moving towards
upstate NY from the lower Great Lakes Region. Some light
snowfall has increased upstream and west of the Hudson River
Valley per the latest METARs and NYS Mesonet observations, as
the isentropic lift increases on the 285/290K surfaces. The low-
levels of the troposphere are very dry per the latest
observations /Sfc T- TD differences/ and model buffer forecast
soundings. The initial surge of pcpn will amount to a lot of
virga from the Capital Region north and east this morning. For
locations south and west, the column will gradually saturate and
due to wet bulb effects some light snow accumulations are
possible.
The low and mid level baroclinic zone will strengthen, as we
shift into the afternoon as a short-wave moving across the TN
Valley will move towards the Delmarva Region. A coastal sfc
cyclone will form around 18Z. There is another piece of short-
wave energy that is going to try to phase with the coastal, but
the big shift from the 00Z guidance this morning is that the
phasing may be slightly further south and east of NJ and Long
Island where the associated impacts and QPF may be slightly
less. However, the upper level dynamics and surge of above
normal PWAT air will favor a burst of moderate to locally heavy
pcpn in the 20Z to 03Z time frame. The boundary layer winds will
shift from the east to southeast to north to northeast driving
some colder air across the region and increasing the low level
convergence.
The dynamical lift tied to right entrance region of the upper
level jet over New England should transition any rain/snow mix
and keep most of the pcpn snow in the late afternoon. Initially,
temps rising into the mid 30s to around 40F in the Capital
Region/Upper Hudson River Valley/mid Hudson Valley, and even the
southern Berkshires/NW CT will have some rain before the
dynamical cool down, which will be challenged by the late March
sun angle for the snow to accumulate. The intensity of pcpn
should allow for a quick change to snow in the valleys. Good
pcpn efficiency is expected as deep omega will intersect the
elevated dendritic growth zone based on the 3-km NAM buffer
soundings. We expanded the advisories into the central Mohawk
Valley and locations west of the Upper Hudson Valley where 2 to
5" or 2-6" is possible. The eastern Catskills should still see
6-10", and once the pcpn quickly spreads into the Berkshires and
southern Greens, then we should see snow rates of 1" an hour
per the latest 00Z HREFs. Also the foothills of the southern
Adirondacks could also see these snow rates. The late pm commute
could be sloppy. The valley areas may have enough diabatic
heating from the roads and the river valley to limit
accumulations prior to 6 pm.
Max temps over the mtns will be in the upper 20s to lower/mid
30s. The valley areas will be in the mid 30s to around 40F.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Winter Storm Warning for western Ulster and western Greene
counties to 2 am TUE...
Winter Storm Warning for the southern Green Mountains and
Berkshires from 2 PM Mon through 4 AM Tue...
Winter Weather Advisories issued for the southern Adirondacks,
western and central Mohawk Valley, northern Saratoga Region and
the Glens Falls area. Helderbergs, and the Schoharie Valley
from 6 AM Mon through 2 AM Tuesday...
Winter Weather Advisory for the northern Taconics of eastern
Rensselaer County, and northern Litchfield County from 2 pm
today to 4 am Tuesday...
Tonight...Our forecast continues to favor a consensus of the
NAM/ECMWF and 00Z HREFS. There are indications the H700
circulation may close off briefly over southeast New England
between 00Z-03Z TUE. The short-waves finally phase with the
coastal low sliding northeast toward Cape Cod. The mid and upper
level deformation zone strengthens with decent low to mid level
frontogenesis from the Capital Region south and east. The H850
0C isotherm may briefly reach the I-90 corridor around 03Z.
We will have to monitor if a pivoting pcpn or mesoscale snow
band forms per the recent cool season CSTAR research. We are
expecting a transition to snow everywhere at night and it could
accumulate quick at a half an inch to an inch and hour
especially the grassy and untreated surfaces. Expecting 1-3" in
the Capital District, 1-2" in the Mid Hudson valley, and
Litchfield County with 1-4" in Washington Co.
We are concerned the Litchfield Hills and the Rensselaer
Plateau could get a quick 2-6" of snow. The Litchfield Hills may
be more in the 2-5" range, and places like Grafton NY may get
3-6. Further north, we expect with the orographic upslope the
southern Greens and Berkshires could get 4-8" of snow. The west
side of the Greens may get 1-4". There will be a strong
elevation component to this storm and locations west of Hudson
River Valley could get 3-8" of snow total before it winds down
before midnight. Snow to liquid ratios will be tricky in the
5-10:1 range and the snow will be heavy and wet. Isolated power
outages may occur due to falling tree limbs possibly over the
high peak areas.
The snow will lighten up and transition to some spotty light
rain, drizzle or even freezing drizzle as we lose some ice in
the clouds. Temps wont drop off too much as the coastal cyclone
zips northeast of Cape Cod into the North Atlantic. Lows will
only fall back into the upper 20s to mid 30s.
Tuesday...A brief reprieve between systems in an active wave
train, as high pressure builds in from the Great Lakes Region
and southeast Canada. Any spotty drizzle or freezing drizzle
will diminish over the southern Dacks and southern VT in the
morning. An increase to partly to mostly sunny skies is expected
in the afternoon with temps rebounding to normal to above
normal levels, as highs will be in the mid 40s to lower 50s in
the valleys, and upper 30s to lower/mid 40s over the hills and
mtns.
Tuesday Night...High pressure shifts downstream, as the next
short-wave approaches from the TN Valley, and moves towards the
OH Valley and mid Atlantic States. Clouds will increase, thicken
and lower and the general trend is to hold off any thermal
advection pcpn until around sunrise based on the latest 00Z
EC/GFS/NAM. Lows will be in the mid 20s to mid 30s across the
region.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Active pattern continues through the extended, with another storm
system tracking south and east of the region Wednesday into
Wednesday night. This storm is currently tracking into southern CA,
and is expected to take a fairly similar path as the Monday storm
system, although models have trended its path slightly south
compared to recent model cycles. Assuming a track slightly farther
south ensues, lighter precipitation may occur for areas north of the
I-90 corridor, with lower chances for snow (especially valley areas)
due to less dynamical cooling potential. Will have to watch trends
in case the track shifts even farther south, which could limit
overall precipitation potential in central and northern areas. For
now, have kept likely to categorical PoPs for most areas near and
south/east of the I-90/I-88 corridors for Wednesday-Wednesday
evening. P-type starts out as mainly snow, then changing to a
rain/snow mix in valleys in the afternoon, with all rain for
southern valley locations.
Given the possibility of a track farther south, snowfall amounts are
generally a coating to an inch within the Hudson Valley, and
generally 1-4 inches for higher terrain areas to the east and west,
as well as across the southern Adirondacks, with locally higher
amounts possible across higher elevations of the eastern Catskills
and Berkshires.
Behind this storm system, another fast moving northern stream
impulse may bring some rain showers or sprinkles for Thursday
afternoon/evening, especially across the southern Adirondacks and
southern VT. Some wet snow may mix in these areas as well Thursday
evening.
A brief reprieve from the active weather may occur sometime Friday-
Friday night, although a frontal system stalling south of the region
may allow showers to linger nearby. This frontal system should begin
lifting north and east Saturday into Sunday, as low pressure
approaches from the Great Lakes region. Thus, increasing chances for
rain for Saturday into at least a portion of Sunday. Some wet snow
or a wintry mix could occur across portions of the southern
Adirondacks and southern VT Saturday morning, should the
precipitation develop early enough in the daytime. Breezy and cooler
behind the storm system for later Sunday, with perhaps some mountain
snow showers developing.
As for temperatures, chilly Wednesday with highs mainly in the mid
30s to lower 40s, with colder temps possible if widespread
stratiform precipitation occurs. Lows Wednesday night in the upper
20s to mid 30s. More seasonable temperatures expected for Thursday-
Friday, with highs generally mid 40s to lower 50s, except upper 30s
to lower 40s for some higher terrain areas in the southern
Adirondacks and southern VT. Lows mostly in the upper 20s to mid 30s
Friday morning, then cooling to the 20s/lower 30s Saturday morning.
Temps Saturday-Sunday will depend on timing and duration of rain,
with mainly 40s expected Saturday, although could be colder if
widespread precipitation develops early in the day. Lows Saturday
night mainly in the 30s. Highs Sunday mid 40s to lower 50s, assuming
some breaks in the precipitation occur late in the day, with colder
max temps possible should the precip linger longer.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
A developing low pressure system will track from the mid
Atlantic coast to southeast of New England through this
evening.
Some spotty light snow or flurries will develop through 14Z/Mon,
with best chances at KPOU and KGFL. Brief reductions to MVFR
Vsbys/Cigs will be possible during this time. A break in the
precipitation is then expected at the TAF sites between roughly
14Z-18Z/Mon.
Steadier precipitation will develop from southwest to northeast
across the TAF sites between 18Z-21Z/Mon. P-type should be
mainly snow, although some rain could be mixed in initially. A
period of moderate precipitation is possible at the TAF sites
between roughly 22Z/Mon-02Z/Tue, with snow expected at KGFL/KALB
and KPSF, and rain at KPOU. Precipitation should taper off to
spotty light snow or drizzle between 04Z-06Z/Tue. Spotty drizzle
may then linger at all TAF sites through 12Z/Tue.
Flight conditions should drop to IFR once steadier precipitation
develops, with occasional LIFR possible, especially after
22Z/Mon, both for Cigs and Vsbys. Mainly IFR conditions should
prevail overnight, especially for Cigs, with LIFR possible.
Winds will be southeast at 5-10 KT through early this afternoon,
with some gusts up to 20-25 KT possible, especially at KALB and
KPSF. Winds will gradually back into the northeast to north
between 22Z/Mon and 02Z/Tue, with speeds of 5-10 KT continuing,
although gust magnitudes should decrease. These northeast to
north winds at 5-10 KT should then continue through daybreak
Tuesday.
Low level wind shear has been included at KPOU for a brief
period late this afternoon into early this evening, as surface
winds begin backing into the east to northeast at 5-10 KT, while
winds around 2000 FT AGL remain east to southeast at 30-35 KT.
Outlook...
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: High Operational Impact. Likely RA...SN.
Wednesday Night: High Operational Impact. Likely RA...SN.
Thursday: Low Operational Impact. Slight Chance of SHRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: Low Operational Impact. Slight Chance of SHRA.
&&
.FIRE WEATHER...
A complex storm system will bring snow and rain to the
region today into tonight. The higher snow totals will be over the
higher terrain, and the precipitation will end after midnight, as a
coastal low pressure system passes northeast of Cape Cod. High
pressure briefly builds in from the Great Lakes Region, and
southeast Canada with fair and dry weather for Tuesday.
The RH values will only lower to 50 to 75 percent in the snow
and rain. They will increase to 90 to 100 percent tonight, and
lower to 45 to 60 percent Tuesday afternoon.
The winds will be east to southeast at 10 to 20 mph today with
some gusts to 30 to 35 mph over the higher terrain. The winds
will shift to the north to northeast at 5 to 15 mph tonight, and
will be northerly at 5 to 10 mph on Tuesday.
A widespread precipitation event will impact the region today
into tonight with mainly snow mixed with valley rain. Another
storm system will bring a mix of rain and snow Wednesday into
Wednesday night.
&&
.HYDROLOGY...
Widespread hydrology problems are not expected the next several
days in the Albany Hydro Service Area.
A complex storm system will bring snow and rain to the HSA today
into Tuesday morning. Several inches of snow will be common
over the higher terrain with lower amounts in the valleys.
Total QPF or liquid equivalent may range from a half an inch to
an inch and a quarter with the higher amounts south and east of
the Capital Region.
Another brief dry spell will occur on Tuesday into Tuesday Night,
but another storm system may potentially bring another
widespread precipitation event consisting of snow and rain for
the mid week. Total liquid equivalent or QPF will range from a
quarter to three quarters of an inch with the higher tallies in
the southeast basins.
Only minimal rises are expected on flows through the mid week.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory from 2 PM this afternoon to 4 AM EDT
Tuesday for CTZ001.
NY...Winter Weather Advisory until 2 AM EDT Tuesday for NYZ032-033-
038>042-047-048-051-082-083.
Winter Storm Warning until 2 AM EDT Tuesday for NYZ058-063.
Winter Weather Advisory from 2 PM this afternoon to 4 AM EDT
Tuesday for NYZ054.
MA...Winter Storm Warning from 2 PM this afternoon to 4 AM EDT
Tuesday for MAZ001-025.
VT...Winter Storm Warning from 2 PM this afternoon to 4 AM EDT
Tuesday for VTZ013>015.
&&
SYNOPSIS...Wasula
NEAR TERM...Wasula
SHORT TERM...Wasula
LONG TERM...KL
AVIATION...KL
FIRE WEATHER...Wasula
HYDROLOGY...JLV/WasulaHazardous Weather Outlook National Weather Service Albany NY 508 AM EDT Mon Mar 23 2020 CTZ013-NYZ043-049-050-052-053-059>061-064>066-084-241100- Southern Litchfield-Northern Washington-Eastern Schenectady- Southern Saratoga-Eastern Albany-Western Rensselaer-Eastern Greene- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess-Southern Washington- 508 AM EDT Mon Mar 23 2020 This Hazardous Weather Outlook is for southern Litchfield County in northwestern Connecticut and Washington County, the Capital District, mid Hudson Valley, the southern and central Taconics in east central New York. .DAY ONE...Today and tonight. A complex storm system will impact the area today into tonight with light snowfall accumulations of 1 to 3 inches and isolated 4 inch amounts north of Albany. If accumulations increase, then a winter weather advisory may be needed. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another storm system on Wednesday may bring widespread light snowfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. MAZ001-025-VTZ013>015-241100- Northern Berkshire-Southern Berkshire-Bennington-Western Windham- Eastern Windham- 508 AM EDT Mon Mar 23 2020 ...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 AM EDT TUESDAY... This Hazardous Weather Outlook is for western Massachusetts and southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another storm system on Wednesday may bring a widespread light snowfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. NYZ032-033-038>042-047-048-051-082-083-241100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Schoharie- Western Schenectady-Western Albany-Northern Fulton-Southeast Warren- 508 AM EDT Mon Mar 23 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY... This Hazardous Weather Outlook is for the southern Adirondacks, the western and central Mohawk Valley, Glens Falls, Lake George and northern Saratoga Region, Schoharie Valley and the Helderbergs of eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another storm system on Wednesday may bring a widespread light snowfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. CTZ001-NYZ054-241100- Northern Litchfield-Eastern Rensselaer- 508 AM EDT Mon Mar 23 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 AM EDT TUESDAY... This Hazardous Weather Outlook is for northern Litchfield County in northwestern Connecticut and eastern Rensselaer County in eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another storm system on Wednesday may bring a widespread light snowfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. NYZ058-063-241100- Western Greene-Western Ulster- 508 AM EDT Mon Mar 23 2020 ...WINTER STORM WARNING IN EFFECT UNTIL 2 AM EDT TUESDAY... This Hazardous Weather Outlook is for eastern Catskills of eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another storm system on Wednesday may bring a widespread light to moderate snowfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York.
The national radar mosaic for the moment the first event began.
23 winter weather, 4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880738, 880742, 880743, 880744, 880745, 880746, 880747, 880752, 880753, 880754, 880755, 880756, 880757, 880758, 880759, 880760, 880761, 880762, 880765, 880766, 880768, 880773, 880774, 880734, 880735, 880737, 880736.